Nebraska, 2003

Winter Storm in Nebraska, December 8 to 9, 2003

December 8 to 9, 2003 · NWS OAX · 2 events in 2 counties and zones

This winter storm that hit parts of far northeast Nebraska was generally caused by the same system that brought heavier snow to parts of southeast Nebraska and southwest Iowa on the 9th. However, the snow that fell over northeast Nebraska spread from north central Nebraska during the evening of the 8th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This winter storm that hit parts of far northeast Nebraska was generally caused by the same system that brought heavier snow to parts of southeast Nebraska and southwest Iowa on the 9th. However, the snow that fell over northeast Nebraska spread from north central Nebraska during the evening of the 8th. For some locations around Cedar county the snow was preceded by a period of freezing rain which created glazing around the Hartington area. The snow continued off and on through the afternoon of the 9th. Gusty winds were also a factor with this storm. As the surface low passed southeast of Nebraska, north winds gusted to over 40 mph in some locations, especially during the morning and afternoon of the 9th. This resulted in considerable blowing and drifting snow, with visibilities of one-half mile reported at some locations. The winter weather caused a few schools to delay their starting time the next day.The heaviest snow in northeast Nebraska from this storm, generally around 6 or 7 inches, fell from west of Crofton in Knox county, east through the northern half of Cedar county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 8, 3:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 8, 3:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CST MON DEC 8 2003

.DISCUSSION...
MAIN FORECAST ISSUES CONTINUE TO SURROUND HOW TO HANDLE UPCOMING
WINTER WEATHER EVENT TONIGHT INTO TUESDAY NIGHT.

12Z ETA/GFS HAVE COME INTO A BIT BETTER AGREEMENT...THOUGH THEY
STILL HAVE SUBTLE DIFFERENCES.  GENERALLY THE HPC PREFERRED SOLUTION
CONTINUES TO BE THE GFS...SO WILL TEND TO GO A BIT CLOSER TO ITS
SOLUTION.

CURRENT PRECIP AREA OVER NORTHERN NEBRASKA SHOULD BE REINFORCED THIS
EVENING AS GOOD ISENTENTROPIC LIFT AT 295K CONTINUES.  THIS IS THEN
SHUT OFF LATE TONIGHT/EARLY TUESDAY MORNING...SO THINK MUCH OF THE
ACCUMULATING SNOW OVER NORTHEAST NEBRASKA WILL END TUESDAY MORNING.
FOR NOW WILL CONTINUE WITH A WINTER WEATHER ADVISORY FOR NORTHEAST
NEBRASKA WITH 3 TO 6 INCHES OF SNOW POSSIBLE.

IN THE CENTRAL PART OF THE AREA...HAVE SOME CONCERN THAT IT WILL
MISS OUT ON THE BEST ISENTROPIC LIFT TO THE NORTH...AND THE
DEFORMATION ZONE WHICH SETS UP FURTHER SOUTH.  HAVE OPTED TO GO WITH
LESSER TOTALS IN THIS AREA SINCE THE LIFT LOOKS A BIT MORE LIMITED.
GENERALLY THINK 2-4 INCHES LOOKS REASONABLE WITH SOME BLOWING AND
DRIFTING POSSIBLE AS NORTH WINDS INCREASE TO 20 TO 30 MPH.

ACROSS THE SOUTH...THIS AREA WILL BE UNDER THE INFLUENCE OF THE
DEFORMATION AXIS...THOUGH THE STRONGEST LIFT LOOKS TO SET UP EVEN
FURTHER SOUTH INTO MISSOURI AND KANSAS.  THE WINTRY PRECIP ALSO
LOOKS TO HOLD OFF UNTIL TUESDAY IN THIS AREA...SO THINK THE PLAN FOR
NOW IS TO KEEP A WATCH ACROSS THE FAR SOUTH FOR THE POTENTIAL OF
HEAVIER SNOW (POSSIBLY UP TO 6 INCHES) AND A POTENTIAL MIX OF WINTER
WEATHER TYPES BEFORE THE COLDER AIR MOVES IN.

ANOTHER SHORTWAVE IS EXPECTED TO MOVE THROUGH THE PLAINS
THURDAY...AND CURRENT LOW POPS IN THE FORECAST COVER THIS WELL.
ANOTHER SYSTEM IS NOW ALSO PICKED UP BY THE GFS FOR FRIDAY INTO
EARLY SATURDAY...AND HAVE INTRODUCED A SNOW CHANCE IN THE GRIDS.

&&

.OAX...WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY TONIGHT AND TUESDAY MORNING FOR
NEZ011-012-015>018-030>033-042
WINTER WEATHER ADVISORY LATE TONIGHT AND TUESDAY FOR
NEZ034-043>045-050>053-065-066-078
WINTER STORM WATCH TUESDAY AND TUESDAY NIGHT FOR
NEZ067-068-088>093
IA....WINTER WEATHER ADVISORY LATE TONIGHT AND TUESDAY FOR
IAZ043-055-056-069
WINTER STORM WATCH TUEDAY AND TUESDAY NIGHT FOR
IAZ079-080-090-091
&&

KING
Hazardous weather outlook, Dec 8, 6:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 PM CST MON DEC 8 2003

NEZ011-012-015>018-030>033-042-091200-
ANTELOPE-BOONE-CEDAR-CUMING-KNOX-MADISON-PIERCE-PLATTE-STANTON-
THURSTON-WAYNE-
600 PM CST MON DEC 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SNOW WILL CONTINUE TO DEVELOP AND BECOME WIDESPREAD OVER NORTHEAST
NEBRASKA THIS EVENING.  THE SNOW MAY INITIALLY START OR BE MIXED
WITH RAIN OR FREEZING RAIN.  THE SNOW WILL BE HEAVY AT TIMES WITH 3
TO 5 INCHES OF SNOW BY TUESDAY MORNING.  A WINTER WEATHER ADVISORY IS
IN EFFECT FOR TONIGHT AND TUESDAY MORNING DUE TO THE ACCUMULATING
SNOW AND BLOWING AND DRIFTING SNOW RESULTING FROM NORTH WINDS
INCREASING TO 20 TO 30 MPH. THIS BAND OF SNOW WILL TAPER OFF TUESDAY
MORNING WITH AN ADDITIONAL INCH OF SNOW POSSIBLE. STRONG NORTH WINDS
WILL CONTINUE INTO TUESDAY NIGHT.

THE SNOW IS A RESULT OF LOW PRESSURE TRACKING ACROSS OKLAHOMA AND A
MID LEVEL WEATHER DISTURBANCE TRACKING THROUGH THE CENTRAL UNITED
STATES.  NORTHEAST NEBRASKA WILL ALSO SEE ENHANCEMENT TO THE SNOW
AMOUNTS DUE TO IT BEING IN A FAVORABLE LOCATION COMPARED TO THE
UPPER LEVEL JET WINDS.

PERSONS TRAVELING IN NORTHEAST NEBRASKA TONIGHT AND TUESDAY SHOULD
KEEP UP WITH THE LATEST FORECASTS SHOULD THE STORM INTENSITY OR
PATH CHANGE.  BE PREPARED TO ALTER YOUR TRAVEL PLANS DUE TO
DETERIORATING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY...HOWEVER...
SPOTTERS MAY BE NEEDED TO REPORT OBSERVED WEATHER AND SNOWFALL
REPORTS.

IAZ043-055-056-069-NEZ034-043>045-050>053-065-066-078-091200-
BURT-BUTLER-COLFAX-DODGE-DOUGLAS-HARRISON IA-LANCASTER-MONONA IA-
POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
600 PM CST MON DEC 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THE CLOUDS WILL CONTINUE TO THICKEN THIS EVENING WITH THE CHANCE
OF RAIN OR SNOW...THEN SNOW LIKELY LATE TONIGHT...CONTINUING INTO
TUESDAY.  A WINTER WEATHER ADVISORY IS IN EFFECT FOR LATE
TONIGHT AND TUESDAY DUE TO ACCUMULATING SNOW OF 2 TO 4 INCHES AND
BLOWING AND DRIFTING SNOW RESULTING FROM NORTH WINDS INCREASING TO 20
TO 30 MPH. THE SNOW WILL TAPER OFF TUESDAY NIGHT WITH AN ADDITIONAL
INCH OF SNOW POSSIBLE. THE STRONG WINDS WILL CONTINUE INTO TUESDAY
NIGHT.

THE SNOW IS A RESULT OF LOW PRESSURE TRACKING ACROSS OKLAHOMA AND A
MID LEVEL WEATHER DISTURBANCE TRACKING THROUGH THE CENTRAL UNITED
STATES.

PERSONS TRAVELING IN EASTERN NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT
AND TUESDAY SHOULD KEEP UP WITH THE LATEST FORECASTS SHOULD THE STORM
INTENSITY OR PATH CHANGE.  BE PREPARED TO ALTER YOUR TRAVEL PLANS DUE
TO DETERIORATING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED LATE TONIGHT OR TUESDAY...
HOWEVER...SPOTTERS MAY BE NEEDED TO REPORT OBSERVED WEATHER AND
SNOWFALL REPORTS.

IAZ079-080-090-091-NEZ067-068-088>093-091200-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-
OTOE-PAGE IA-PAWNEE-RICHARDSON-
600 PM CST MON DEC 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

A WINTER STORM WATCH REMAINS IN EFFECT TUESDAY AND TUESDAY
NIGHT DUE TO THE POTENTIAL FOR ACCUMULATING SNOW OF 6 INCHES OR MORE
AND BLOWING AND DRIFTING SNOW RESULTING FROM NORTH WINDS INCREASING
TO 20 TO 30 MPH. THE SNOW WILL CONTINUE INTO TUESDAY NIGHT.THE CLOUDS
WILL CONTINUE TO THICKEN THIS EVENING WITH THE CHANCE OF RAIN...THEN
A MIX OF RAIN...SLEET AND SNOW LIKELY LATE TONIGHT...CONTINUING
TUESDAY...AND CHANGING OVER TO ALL SNOW BY TUESDAY AFTERNOON.

THE POTENTIAL HEAVY SNOW IS A RESULT OF LOW PRESSURE TRACKING ACROSS
OKLAHOMA AND A MID LEVEL WEATHER DISTURBANCE TRACKING THROUGH THE
CENTRAL UNITED STATES.

PERSONS TRAVELING IN EASTERN NEBRASKA AND SOUTHWEST IOWA TUESDAY AND
TUESDAY NIGHT SHOULD KEEP UP WITH THE LATEST FORECASTS SHOULD A
WARNING OR ADVISORY BE ISSUED.  BE PREPARED TO ALTER YOUR TRAVEL
PLANS DUE TO DETERIORATING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED LATE TONIGHT OR TUESDAY...
HOWEVER...SPOTTERS MAY BE NEEDED TO REPORT OBSERVED WEATHER AND
SNOWFALL REPORTS.

ZAPOTOCNY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
December 8, 6:00 PM CST to December 9, 2:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Winter Storm, Cedar

When
December 8, 6:00 PM CST to December 9, 2:00 PM CST
Where
Cedar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330594, 5330595.